A Strange Rash Had Doctors Stumped. Was It an Insect Bite? – The New York Times

I had the man repeat his story. It offered me no new clues. I considered the possibilities. Lyme disease famously causes a bull’s-eye rash with a central clearing, but the time course was all wrong. The deer-tick vector needs to be attached to the body for at least 36 hours in order to pass on its gift of the Lyme spirochete. And then it takes several days for the rash to appear. Could this welt be caused by a toxin injected by a bite or sting? The time course seemed off for that as well. Insect bites usually cause an immediate reaction. A brown recluse spider can cause a delayed reaction, but when severe, it causes skin blistering and necrosis — not this lumpy red rash. And how could it appear on the other leg? Did that mean that whatever it was had invaded his blood stream and was spreading through his body? Should we start the patient on doxycycline — the antibiotic used to treat most infections caused by tick bites? But the patient didn’t feel sick. He was just worried about the rash. And so was I.

Keith Choate, a dermatologist, teaches residents with me at our clinic. This was one of his teaching days. Raman and I found the dermatologist trailed by a handful of residents. He wasn’t with a patient, and so we briefly described ours. We brought Choate into the patient’s room. The residents watched from the doorway. Choate introduced himself to the man, looked quickly at the twin rashes and asked just one question.

“Are you using triple antibiotic ointment?” he asked the patient. Triple antibiotic ointment is a mixture of three topical antibiotics: neomycin, polymyxin B and bacitracin. It’s marketed under the brand name Neosporin, but generic versions of the mixture are available and sold under the name triple antibiotic ointment. The patient had been using this ointment, he told Choate. But only a few times, because it didn’t seem to help. “Well, don’t use it again,” Choate advised. The rash wasn’t an infection, helped by the topical antibiotic, but an allergy caused by it. This ointment is one of the most common causes of what is known as allergic contact dermatitis (A.C.D.).

The skin contains a wealth of white blood cells that help protect the body from invaders seeking to enter through this, the largest organ of the body. In allergic contact dermatitis, a benign substance that’s in touch with the skin is mistaken for a predator, triggering a protective inflammatory response. Some substances — including neomycin and bacitracin, two of the three antibiotics contained in this ointment — have been found to be frequent causes of this kind of mistaken protective reaction. According to one large study of surgical patients, more than 4 percent of those exposed to ingredients found in triple antibiotic ointment developed allergic contact dermatitis. It is frequently listed among the top 10 causes of A.C.D., along with some of the common ingredients in lotions and fragrances.

Choate recommended a strong steroid cream to help calm down the inflammation and speed resolution of the rash. But it will take time to clear up, the dermatologist warned.

As we left the room, Raman asked Choate how the rash spread to the other leg. His answer was simple and held a clue to how he figured it out. It’s a contact dermatitis, he reminded her. When the man crossed his ankles or put his legs next to each other, maybe as he slept, the ointment on one leg was put in contact with the other.

I spoke to the patient a week after he started the steroid cream. The rash was fading, but slowly. He’s been out to the spot in the yard where he felt the sting and searched the surrounding bushes and grasses for clues to what got him. He hasn’t found a likely culprit. No ant hills or beehives. No spearlike plants or grasses. No spider webs. It’s a mystery, he told me. But from now on, he averred, he’ll mow the lawn wearing long pants as well as socks and shoes.